Learn something new every day More Info... by email
Venlafaxine withdrawal symptoms can occur when a dose of the antidepressant medication is skipped, reduced or suddenly discontinued. The most common withdrawal symptoms are gastrointestinal problems, headaches, and mood changes. Discontinuation of venlafaxine has a stronger withdrawal effect than other antidepressants do. In rare reports, severe withdrawal from venlafaxine has included stroke-like symptoms. When taking any medications for depression, a patient should consult a physician before making any changes.
Venlafaxine is an antidepressant used for generalized anxiety disorder and major depressive disorder (MDD). Most patients know venlafaxine by the brand name Effexor®. Venlafaxine has become one of the most prescribed depression medications, and skipping even one dose can cause withdrawal symptoms including dizziness, irritability and tremors.
The medication is available in an extended-release form known as venlafaxine XR. Most patients prescribed venlafaxine XR do not experience nausea, because the medicine slowly releases into the gastrointestinal tract. If not taken correctly, patients will have withdrawal symptoms, which can consist of restlessness, agitation, and hostility. A few others symptoms of the extended release form include dry mouth, excessive sweating and decreased appetite.
Some other venlafaxine withdrawal symptoms are sexual dysfunction, increased blood pressure and abnormal dreams. There have been reports of sensory disturbances, including the feeling of electrical shock sensations in the head. When these symptoms occur, the patient should contact the physician prescribing the medication.
Particularly dangerous withdrawal symptoms include homicidal or suicidal thoughts, delirium, visual hallucinations, impaired concentration and depersonalization. If these occur, notify the prescribing physician or otherwise seek medical help. When using any depression medications, discuss any new symptoms with your healthcare provider.
The main reason venlafaxine withdrawal occurs when the medicine is not taken correctly is that it is a selective serotonin reuptake inhibitor (SSRI), which is a class of antidepressants that affect serotonin levels in the brain. SSRIs such as venlafaxine have the ability to block the uptake of serotonin by increasing levels of serotonin in the brain cells. Missing a single dose or abruptly stopping this antidepressant can lead to a sudden drop in serotonin levels and serious venlafaxine withdrawal.
The symptoms of withdrawal from venlafaxine are similar to other SSRI depression medications’ side effects. When beginning an antidepressant, the patient may experience headache, nausea and vivid dreams. This mainly occurs because the SSRI is starting to balance the serotonin in the brain. These symptoms began to disappear within two to four weeks of starting an antidepressant. When missing a dose, or reducing or stopping venlafaxine, withdrawal symptoms can start within a couple of hours and last a few days.
To prevent venlafaxine withdrawal when stopping use of the medication, a physician should slowly adjust the dose lower. The decision to stop taking venlafaxine should be discuss between the physician and the patient. This will help ensure a safe and effective way to limit withdrawal. The medication tramadol also has shown to be a helpful withdrawal aid.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!